Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 55, NWS San Diego, CA

July 25, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 25, 2005, 1:10 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 1:10 PM PDT (20:10 UTC)
Expired
Jul 25, 2005, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 252011
FFWSGX
CAC073-252315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 415 PM PDT

* AT 103 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHEAST OF MOUNT      
  LAGUNA...OR ABOUT 32 MILES EAST OF LAKESIDE...MOVING SOUTH AT 15   
  MPH. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  AGUA CALIENTE SPRINGS BY 130 PM PDT

MUD SLIDES AND ROCK SLIDES ARE POSSIBLE WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3294 11661 3262 11650 3266 11612 3299 11618

$$

ATKIN/JAD
2 follow-up statements
000 
WGUS76 KSGX 252018
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT MON JUL 25 2005

CAC073-252315-
SAN DIEGO CA-
116 PM PDT MON JUL 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM PDT FOR SOUTHEASTERN
SAN DIEGO COUNTY...

AT 108 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR MOUNT LAGUNA...OR ABOUT 29 MILES EAST OF LAKESIDE...
MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  MOUNT LAGUNA BY 115 PM PDT
  8 MILES WEST OF BOULEVARD BY 200 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

AT 120 PM THE STORM WILL MOVE ACROSS I-8 JUST WEST OF BOULEVARD 
WHERE IT WILL LIKELY CAUSE FLOODING AND DANGEROUS DRIVING 
CONDITIONS. 

LAT...LON 3294 11661 3262 11650 3266 11612 3299 11618

$$

ATKIN/JAD
000 
WGUS76 KSGX 252300
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
358 PM PDT MON JUL 25 2005

CAC073-252315-
SAN DIEGO CA-
358 PM PDT MON JUL 25 2005

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM PDT 
FOR SOUTHEASTERN SAN DIEGO COUNTY...

AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM OVER SOUTHEAST SAN DIEGO COUNTY WAS WEAKENING. AS A 
RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 
415 PM. 

LAT...LON 3291 11651 3263 11640 3266 11612 3299 11613

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:00 AM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 8:00 AM PDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT MON JUL 25 2005

.SYNOPSIS...THE VERY MOIST ATMOSPHERE OVER SOUTHWEST CALIFORNIA THE
PAST FEW DAYS WILL GRADUALLY BECOME DRIER AND MORE STABLE THROUGH
MID WEEK AS HIGH PRESSURE BUILDS ALOFT. AFTER TODAY...THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS SHOULD BECOME LESS NUMEROUS. ANOTHER
ROUND OF INCREASING MOUNTAIN AND DESERT THUNDERSTORMS IS POSSIBLE
LATE IN THE WEEK AS STRONG HIGH PRESSURE BUILDS BACK TO THE NORTH
TOWARD COLORADO.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

BASED ON MORNING RAWS/METAR OBSERVATIONS AROUND THE MTNS AND DESERTS
IT LOOKS LIKE THERE HAS ONLY BEEN A SLIGHT DECREASE IN SFC MOISTURE
FROM YESTERDAY. THE NAM MODEL CONCURS...WITH 850 MB DEWPOINTS ABOUT
2 DEGREES C LOWER. THE WATER VAPOR LOOP SHOWS A DEFORMATION ZONE
BISECTING THE CWA FROM SW TO NE. DEEP LAYER MOISTURE IS INDICATED
SOUTH OF A LINE FROM OCEANSIDE TO DESERT HOT SPRINGS. THE MIRAMAR
SOUNDING SHOWS PRECIPITABLE WATER AROUND TWO INCHES THIS MORNING
WITH VERY WEAK FLOW ALOFT...BUT STABILITY HAS INCREASED
CONSIDERABLY. WHEN THESE CONDITIONS ARE PLUGGED INTO THE LOCAL FLASH
FLOOD PROGRAM...THE RESULT IS STILL A SIGNIFICANT THREAT FOR FLASH
FLOODING. SO A FLASH FLOOD WATCH WILL BE IN EFFECT FOR SOUTHERN
PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING.

AT THE SYNOPTIC SCALE...UPPER TROUGH PASSING BY TO THE NE AND HIGH
PRESSURE OFF THE COAST ARE HELPING TO FORCE A WEAK N TO NE FLOW OVER
SOCAL WHICH HAS CAUSED THE DRYING OF THE ATMOSPHERE OVER THE HIGH
DESERTS AND SAN BERNARDINO MTNS. THAT WILL WEAKEN FURTHER OVER THE
NEXT TWO DAYS WHICH MAY STRAND SOME MOISTURE OVER S PORTIONS OF THE
CWA AS HIGH PRESSURE BUILDS ALOFT. SLIGHT CHANCES OF THUNDERSTORMS
SEEM REASONABLE DURING THE AFTERNOONS FOR THE REMAINDER OF THE WEEK
BASED ON THE RESIDUAL MOISTURE...BUT THEY SHOULD NOT BE ON THE SCALE
OR INTENSITY OF THE PAST FEW DAYS.

AS THE UPPER HIGH MOVES NORTHEAST LATER IN THE WEEK AND BUILDS OVER
COLORADO BY THE WEEKEND...THE MONSOONAL DOOR IS OPENED ONCE AGAIN
FOR MOISTURE TO INCREASE ACROSS SW CA FOR MORE SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...
MARINE LAYER DEPTH BASED ON THE 12Z NKX SOUNDING WAS ABOUT 1200 FEET
MSL. PATCHES OF STRATUS ALONG THE COAST SHOULD DIMINISH THROUGH THE
LATE MORNING. STRATUS SHOULD RETURN DURING THE LATE AFTERNOON AND
EARLY EVENING AND SPREAD OVER THE COASTAL AIRPORTS BY MIDNIGHT.
BASES SHOULD BE AROUND 900 FEET WITH TOPS NEAR 1200 FEET MSL.

ABOVE THE MARINE LAYER AND INLAND AREAS SHOULD REMAIN VFR. AIR MASS
REMAINS UNSTABLE BUT NOT QUITE AS UNSTABLE AS OVER THE WEEKEND AND
NOT QUITE AS MOIST. EXPECT ISOLATED THUNDERSTORMS TO DEVELOP OVER
THE MOUNTAINS AND DESERTS BUT THE THUNDERSTORMS ARE NOT EXPECTED TO
DRIFT OVER THE WESTERN VALLEY AREAS. BASES OF THE THUNDERSTORMS
SHOULD BE ABOVE 8000 FEET MSL WITH TOPS ABOVE 40000 FEET.
THUNDERSTORMS SHOULD DISSIPATE BY SUNSET WITH MOSTLY CLEAR SKIES

&&

SGX WATCHES/WARNINGS/ADVISORIES...
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
FLASH FLOOD WATCH FROM NOON TODAY UNTIL 8 PM THIS EVENING FOR THE
MOUNTAINS OF RIVERSIDE AND SAN DIEGO COUNTIES AND THE DESERTS OF SAN
DIEGO COUNTY...SEE LAXFFASGX.

PUBLIC...JAD
AVIATION...HORTON
Hazardous weather outlook, Jul 25, 4:00 AM PDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON JUL 25 2005

CAZ056-058-062-252300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH FROM NOON UNTIL 8 PM...SEE LAXFFASGX. HIGH FLASH
FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS ARE POSSIBLE WITH
DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY
RAIN AND LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

CAZ055-060-061-252300-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
400 AM PDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS ARE POSSIBLE WITH
DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY
RAIN AND LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.